Optometry 101

Optometry or Ophthalmology

Should I Choose Optometry Or Ophthalmology Services?

What are the three O’s in the eye care profession?

  • The first is the Optician. They help pick out frames, lens materials, and lens coating along with lenses, teaching contact lens insertion and removal.
  • The second is the Optometrist. They are the primary “gatekeepers” in the healthcare profession. They concentrate on the optics of the eyes. By using the best and innovative contact lenses, frames, lenses and coatings available, Optometrists ease the patients’ functions in the daily activities of life. In addition to monitoring, screening, and diagnosing eye diseases.

    Optometrists also treat red and pink eyes, corneal abrasions, allergic eyes, superficial foreign body removal and others. They also co-manage with Ophthalmologists in the pre- and post-op aspects of refractive and cataract surgeries. Optometrists have recently gained the rights to treat glaucoma and inflammatory conditions.
  • The third is the Ophthalmologist. They concentrate on treating eye diseases such as advance glaucoma that require laser, and performing surgeries such as refractive and laser procedures. In addition, there are retinal specialists that Optometrists and Ophthalmologists refer to for further treatments.

Get your eyes examined routinely to maintain healthy status.

The most important thing is to get your eyes examined routinely to maintain healthy status. There is so much more to an eye exam than just whether or not you have a prescription.

Computer Users

Contrary to what most patients believe, computers do not make your prescription get worse. However, they do cause a lot of people eyestrain.

Common problems caused by computers are burning eyes, headaches and blurry vision.There are several reasons why computers create so much trouble for our patients. The most often heard complaint is that their eyes burn. The computer operator views the screen so intensely that there is a reduction in the blink rate. This causes a "dry eye" condition. Artificial tears along with consciously performing "deep blinks" help alleviate these symptoms.

A second common problem is headaches and blurry vision. This is usually due to a "weakness" in the accommodative or focusing system of the eye. In our younger patients the "brain" doesn't know the exact location of the letters on the monitor. Are the letters at the plane of the glass or somewhere behind the glass? How far are the letters behind the plane of the glass? This causes the accommodative system to spasm as it is constantly trying to focus on the letters. So, even though the patient can see up close well, computer glasses help eliminate the "spasm" and return comfortable vision back to the patient.

In our patients wearing multi-focals (bi-focals) the problem is one of ergonomics.

Computer glasses help eliminate the spasm and return comfortable vision back to the patient.A traditional bi-focal is placed so that the upper half of the lens is for viewing objects far away and the lower half of the lens is for viewing materials up close. Computer screens sit high enough so that with a normal neck position the patient is looking through the upper part of the lens. This is so out of focus that the patient "discovers" that if they tilt his/her head up they can view the computer through the lower half of his/her lens. This is only a temporary solution because the elevated head position will cause many people to experience neck, shoulder, and wrist pain. Sometimes these symptoms become serious enough to require braces, disability claims and surgery.

A second pair of glasses, designed for your computer needs, is a small price to pay to avoid a lot of unnecessary pain and discomfort.A second pair of glasses, designed for your computer needs, is a small price to pay to avoid a lot of unnecessary pain and discomfort. Many specialty lenses are available. Anti-reflective coatings should also be considered for your computer eyewear.

Ocular Side Effects

Ocular Problems That May Be Linked To Frequently Used Medications

If you are taking any of the following medications, inform your Optometrist and have your eyes checked regularly to prevent further serious and permanent problems.


Anti-Arrhythmic Drugs

Amidarone HCL (Cordarone): affects the cornea (micro-deposits similar to choroquine toxicity with whorl-like pigment in the subepithelial layers) and the lens anterior subcapsular lens deposits along the visual axis), and optic neuropathy or optic neuritis which can lead to blindness.

Anti-coagulants

Aspirin can aggravate any ocular bleeding. Warfarin sodium (Coumadin) can increase the risk of severe conjunctival or retinal hemorrhaging.

Anti-histamines (Claritin, Zantac)

Common causes of increased dry eye, headache, drowsiness, dry mouth, conjunctivitis and ocular pain.

Anti-malarials (also used for rheumatoid arthritis, lupus, diseases)

Chloroquine (Aralen phosphate) and hydroxychloroquine (Plaquenil sulfate) can affect the cornea (whorl-pattern opacity) lids and retina (pigmentary degeneration or stippling or ottling of the macular pigmented epithelium and may progress to a "bull's eye maculopathy".)

Some medications may cause ocular problems.

Anti-neoplastic Drugs

Tamoxifen citrate (Nolvadex) can cause maculopathy with bilateral, superficial, yellow-white crystalline, ring-like deposits, causing vision loss and central fields abnormalities.

You should have your eyes checked regularly to prevent further serious and permanent ocular problems.

Anti-psychotics and Phenothiazines

Chlorpromazine HCL (Thorazine) and thioridazine HCL (Mellaril) can cause pigmentary changes in the cornea, conjunctiva, and anterior subcapsular cataracts. Chlorpromazine rarely affects the retina, but thioridazine may create pigmentary changes which can affect visual acuity, color vision and dark adaptation.

The benzodiapines (Valium) and phenothiazines can commonly cause dry eye symptoms. The serotonin reuptake inhibitors (Prozac) can cause dryness symptoms including dry mouth and reduced contact lens intolerance, eye pain, conjunctivitis, and disturbed accommodation.

Anti-tuberculosis Drugs

Ethambutol HCL (Myambutol), isoniazid (Laniazid) and rifampin (Rimactane) with ethambutol being the most dangerous affecting the optic nerve triggering optic neuritis (retrobulbar neuritis) and blindness. Rifampin can change tears, sweat, saliva, urine, feces and contact lenses a red-orange color.

Inform your optometrist if you are taking any of the medications listed here.

Beta-blockers

Can cause dry eyes (especially when prescribed for control of migraine symptoms), and increased corneal punctate staining.

Cardiac Glycosides

Digoxin (Lanoxin) and digitoxin (Crystodigin) may cause color vision disturbance, flickering or flashing lights, colored spots, snowy, hazy or blurred vision, dimming vision and heightened sensitivity to glare. Color vision testing may indicate a reduction in both red-green and blue-yellow discrimination. These ocular symptoms indicates life-threatening cardiac consequences and should be reported to the physician or cardiologists.

Corticosteroids

Prednisone and cortisone acetate affect the lens (posterior subcapsular cataract) and elevate intraocular pressure, can cause extraocular muscle palsy, periorbital chemosis and ptosis. Prolonged use of corticosteroids may induce glaucoma and increase the risk of secondary ocular infections due to fungi or viruses.

When you are prescribed medications, having your eyes checked regularly can prevent serious problems.

Oral Contraceptives

Can cause retinal or cerebral vascular occlusion, retinal migraines, periphlebitis, optic neuritis and pseudotumor cerebri. May alter tear production and cause complications with contact lens wear or contact lens intolerance but no well documented studies to support this.

Estrogen users (menopause, hypoestrogenism, osteoporosis, or atrophic vaginitis) may report increased symptoms of dry eyes, corneal sensitivity, water retention including corneal edema and contact lens intolerance.